Alert archive / New Jersey / Special Weather Statements in 2012

Special Weather Statement, NWS Philadelphia/Mount Holly

May 15, 2012Hunterdon County, Warren County, New Jersey; Bucks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at May 15, 2012, 8:19 PM EDT for Hunterdon County, Warren County, New Jersey; Bucks County, Pennsylvania. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2012, 8:19 PM EDT (00:19 UTC)
Expired
May 15, 2012, 9:45 PM EDT
In force
86 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Warren County, NJ, Bucks County, PA

The radar

The Philadelphia radar (KDIX), 103 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WWUS81 KPHI 160019
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
819 PM EDT TUE MAY 15 2012

NJZ007-009-PAZ062-069-160145-
BUCKS PA-HUNTERDON NJ-NORTHAMPTON PA-WARREN NJ-
819 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...HUNTERDON...NORTHAMPTON
AND WARREN COUNTIES...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERAL THUNDERSTORMS ACROSS THE REGION.  THE FIRST ONE WAS SOUTH OF 
TINICUM AND THE SECOND WAS NEAR BANGOR TOWNSHIP.  BOTH OF THESE WERE 
MOVING NORTHEAST AT ABOUT 15 MPH.  CLOUD TO GROUND LIGHTNING AND 
HEAVY RAIN ARE LIKELY WITH THESE STORMS.  THE RAIN COULD CAUSE 
FLOODING ON ROADWAYS AND IN POOR DRAINAGE AREAS.  

LAT...LON 4109 7496 4079 7486 4078 7489 4077 7486
      4051 7477 4050 7479 4043 7475 4029 7518
      4086 7529 4095 7517 4095 7514 4097 7513

$$

NIERENBERG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 15, 3:33 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 15, 3:33 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EDT TUE MAY 15 2012

.SYNOPSIS...
A WEAK FRONTAL SYSTEM AND LOW PRESSURE AREA ACROSS THE REGION
TONIGHT WILL REMAIN INTO EARLY WEDNESDAY BEFORE DISSIPATING. ANOTHER
COLD FRONT FROM THE GREAT LAKES WILL CROSS THE AREA LATER WEDNESDAY.
HIGH PRESSURE FROM THE UPPER GREAT LAKES WILL BUILD OVER THE AREA
THURSDAY AND FRIDAY. THE HIGH WILL CREST OVER THE AREA THIS WEEKEND
BEFORE MOVING OFF INTO THE ATLANTIC NEXT MONDAY. A WEAK AREA OF LOW
PRESSURE WILL APPROACH THE AREA DURING THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE GFS INITIALIZATION HAS NEVER BEEN ABLE TO OUTDO THE WRF-NMM WITH
THIS CENTRAL AND EASTERN TROF AND THE SAME TODAY. THUS WE HAVE
LEANED MORE TOWARD THE WRF-NMMB SOLUTION THAN THE GFS THRU THE SHORT
TERM.

GAZING AT THE MESOSCALE MODELING FOR TONIGHT, THE TWO FOCI FOR
BETTER ORGANIZED SHORTWAVE SUPPORTED CONVECTION ARE NEAR THE VA AND
NC COAST AND OVER THE CENTRAL APPALACHIANS WHERE DIFFERENTIAL
HEATING AND UPSLOPE FLOW HAS HELPED INITIATE PCPN. IN PA THERE WILL
BE SOME SHORT WAVES THAT MAY PROLONG THE CONVECTION, BUT OVERALL THE
TREND THROUGH THE NIGHT SHOULD BE DOWNWARD WITH LESS OVERALL
COVERAGE.

GIVEN THE FORECAST SOUNDINGS ARE PRETTY MOIST NEAR THE SURFACE WITH
NOT MUCH MIXING OF EVENTUAL DRIER AIR ALOFT, WE ARE EXPECTING LOW
CLOUDS AND OR FOG TO FORM. RIGHT NOW WE ARE THINKING THE FOG WILL
HAVE MORE OF AN AVIATION THAN A PUBLIC IMPACT AND HAVE NOT INCLUDED
ANY NOTEWORTHY FOG IN THE GRIDS. IN CONJUNCTION WITH THIS WE ARE
OPTING TO GO WITH THE MILDER STAT GUIDANCE FOR MINS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
POTENTIALLY INTERESTING DAY TOMORROW IF A COUPLE OF PIECES CAN
COINCIDE BETTER. FIRST THE GFS WAS NOT USED BECAUSE ITS FORECAST SFC
DEW POINTS ARE TOO HIGH EVEN IF THERE WILL BE A LAG IN THE DROP
OFF.  ITS MOS GUIDANCE IS ABOUT 10F LOWER THAN THE MODEL, WHICH MAY
BE A BIT MUCH ON THE OTHER END, BUT BELIEVE IT WILL VERIFY CLOSER.

IN THE CENTRAL AND SOUTHERN PART OF OUR CWA THE FORECAST 850MB AND
925MB WINDS ARE FORECAST TO BE WEST WHICH IS NOT A GOOD DIRECTION
FOR TSRAS TO BECOME ROBUST NEVERTHELESS EVEN FORM. WE SUPPOSE THAT
THERE COULD BE A WINDOW AROUND NOON WHEN DEW POINTS ARE STILL HIGHER
AND THE CONVECTIVE TEMP GETS REACHED. THEN ITS A WAITING GAME IF ANY
OF THE MORE ORGANIZED CONVECTION CAN GET HERE BEFORE DOWNSLOPING AND
A WESTERLY FLOW TAKES ITS TOLL. SUFFICE POPS WERE KEPT EITHER SLGT
CHC OR LOW CHANCE.

UP NORTH LATE IN THE AFTERNOON MIGHT BE MORE INTERESTING. UP THERE
BETTER FORECAST SHEAR, MORE OF A SW WIND FLOW AT 850MB AND 925MB,
THE ENTRANCE REGION OF THE 250MB JET MIGHT BE ABLE TO OVERCOME
DECREASING MOISTURE DURING THE AFTERNOON. WHILE IT IS FORECAST TO BE
DRIER ITS NOT THAT DRY. PLUS ALL OF THE FORECAST SOUNDINGS SHOWING
PLENTY OF DOWNDRAFT CAPE AND DRY AIR AT MID LEVELS WELL WITHING
PULSE SEVERE TSRA LEVELS. THE MESOSCALE CONVECTIVE MODELS OVERALL
FAVOR PLACES FARTHER TO THE NORTHEAST, BUT ITS TOUGH TO DRAW THAT
LINE IN THE SAND THIS EARLY. WHILE WE WILL NOT CARRY ENHANCED
WORDING BECAUSE OF LOW POPS, WE DID KEEP MENTION IN THE HWO IN LINE
WITH SPC'S CHANCES WITH US FAVORING THE POCONOS AND FAR NORTH NJ IF
THE MORE ROBUST STORMS CAN MAKE IT.

GIVEN THE WESTERLY FLOW AND UNANIMOUS FORECAST 925MB TEMPS, WE
UPPED MAX TEMPS UPWARD. SLIGHTLY LOWER THAN STAT GUIDANCE BECAUSE OF
THE FORMER AND THE HEAVIER RAIN OF THE PAST 24 TO 36 HOURS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
MUCH OF THE EXTENDED PART OF THE FORECAST WILL FEATURE FAIR WEATHER
AS HIGH PRESSURE ALOFT AND AT THE SFC WORKS ITS WAY ACROSS THE
REGION. WEDNESDAY NIGHT...THERE WILL BE A FEW LINGERING SHOWERS AND
TSTMS ACROSS THE NJ/DE AREA AS THE SFC COLD FRONT CROSSES THE AREA.
DRIER AND COOLER AIR WILL ARRIVE FOR EARLY THU WITH OVERNIGHT LOWS
THU IN THE LOW TO MID 40S ACROSS THE NRN AREAS AND UPPER 40S TO LOW
50S OVER THE REST OF THE AREA.

UNDER MOSTLY SUNNY SKIES EACH DAY THU-SUN TEMPERATURES WILL RISE
INTO THE 70S OVER MOST AREAS WITH READINGS COOLER ACROSS THE SRN
POCONOS AND ALONG THE IMMEDIATE SHORELINE. OVERNIGHT LOWS WILL
MOSTLY BE IN THE 40S AND LOW 50S FRI MORNING AND IN THE 50S
REGION-WIDE SAT AND SUN MORNING.

THE RETURN FLOW BEHIND THE DEPARTING HIGH PRESSURE SYSTEM WILL BRING
INCREASED MOISTURE ACROSS THE AREA EARLY NEXT WEEK. THE UPPER HIGH
WILL BE ON THE WANE WITH LOWERING HEIGHTS INDICATED AND A WEAK LOW ON
THE 12Z GFS. AN INCREASED CHC FOR SHOWERS/TSTMS WILL BE OVER THE
REGION THEN. SMALL CHC POPS ARE IN THE FCST FOR NOW COVERING MON NGT
INTO EARLY WED.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WE ARE SEEING IMPROVING CONDITIONS TO VFR THIS AFTERNOON AS ALL
AIRPORTS HAVE LOST THE IFR CIGS. NOT CONFIDENT WE WILL LOSE ALL
MVFR CIGS AS THE TEMPERATURE AND DEW POINT SPREADS ARE NOT THAT
LARGE. THERE WILL BE SCATTERED CONVECTION (TSTMS) AROUND THIS
AFTERNOON MAINLY WEST AND SOUTH OF ALL OUR TERMINALS. SO THE LEAST
CONFIDENT TAF SITES AT AVOIDING THEM ARE KRDG AND KACY. WINDS
OVERALL SHOULD BE LIGHT FROM THE SOUTH. WE HAVE AMENDED THE KRDG
TAF TO INCLUDE THUNDER.

WE ARE CONTINUING THE TREND TOWARD IFR CONDITIONS LATE THIS
EVENING AND OVERNIGHT. FORECAST SOUNDINGS ARE PRETTY MOIST TOWARD
THE GROUND AND WITH LIGHT WINDS, WE DO FORECAST AN IFR CIG WITH
SOME IFR VSBYS AT OUR FOGGIER OUTLYING TERMINALS.

WITH WEST WINDS FORECAST TO OCCUR ON WEDNESDAY MORNING, WE BRING VFR
CONDITIONS RAPIDLY TO ALL THE TERMINALS BY THE MIDDLE OF THE
MORNING. WHILE THERE SHOULD BE SOME WIDELY SCATTERED CONVECTION
AROUND, THE COVERAGE IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME.
BEST CHANCE NORTHERN TERMINALS AND AIRPORTS.

OUTLOOK...
WED NIGHT...SCATTERED SHOWERS DIMINISHING WITH MOSTLY VFR CONDITIONS
BEHIND A DEPARTING FRONT. PATCHY FOG IS POSSIBLE THU BEFORE DAWN
IF THE ARRIVING DRY AIR DOESN'T MIX DOWN FULLY OVERNIGHT.

THU-SUN...VFR. PATCHY FOG POSSIBLE BEFORE DAWN FRI.

&&

.MARINE...
WE WILL LEAVE THE SCA MAINLY FOR SEAS UP THROUGH TONIGHT. THE SCA
SWELLS HAVE REACHED OUR SOUTHERN WATERS, BUT NOT OUR NORTHERN WATERS
YET. WAVEWATCH HAS BEEN TOO BULLISH WITH THE SWELLS, BUT THE
SOUTHERLY WIND DIRECTION IS EXPECTED TO PERSIST AT NEAR SMALL CRAFT
ADVISORY SPEEDS INTO THIS EVENING AND THIS MAY BE ENOUGH FOR THE
SWELLS TO GET TO CRITERIA.

BECAUSE WE ARE HAVING SUCH A HARD TIME REACHING THE SCA CRITERIA AND
WAVEWATCH IS NOW BACKING OFF ON SEAS ON WEDNESDAY, WE WILL NOT
EXTEND THE ADVISORY PAST TONIGHT WITH THIS PACKAGE. MOST OF THE
FORECAST FIVE FOOT SEAS ARE FORECAST TO BE NEAR THE EASTERN EDGE OF
OUR COASTAL WATERS. OTHERWISE, OUTSIDE OF ANY TSTMS, SOUTHERLY WINDS
ARE NOT EXPECTED TO REACH SMALL CRAFT ADVISORY CONDITIONS.

OUTLOOK...
HIGH PRESSURE WILL BUILD OVER THE WATERS WITH SUB-SCA CONDITIONS
EXPECTED FOR THE REGION WED NIGHT-SUN.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ450>455.

&&

SYNOPSIS...O'HARA
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...O'HARA
AVIATION...GIGI
MARINE...GIGI
Hazardous weather outlook, May 15, 3:08 PM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EDT TUE MAY 15 2012

NJZ001-007>010-012>015-017>020-022-025>027-PAZ054-055-060>062-
067>071-161915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
308 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS WEDNESDAY MAY BE CAPABLE OF PRODUCING LOCALLY
GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-161915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
308 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-161915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
308 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 8:19 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
819 PM EDT TUE MAY 15 2012

NJZ007-009-PAZ062-069-160145-
BUCKS PA-HUNTERDON NJ-NORTHAMPTON PA-WARREN NJ-
819 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...HUNTERDON...NORTHAMPTON
AND WARREN COUNTIES...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS ACROSS THE REGION.  THE FIRST ONE WAS SOUTH OF
TINICUM AND THE SECOND WAS NEAR BANGOR TOWNSHIP.  BOTH OF THESE WERE
MOVING NORTHEAST AT ABOUT 15 MPH.  CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN ARE LIKELY WITH THESE STORMS.  THE RAIN COULD CAUSE
FLOODING ON ROADWAYS AND IN POOR DRAINAGE AREAS.

LAT...LON 4109 7496 4079 7486 4078 7489 4077 7486
      4051 7477 4050 7479 4043 7475 4029 7518
      4086 7529 4095 7517 4095 7514 4097 7513

NIERENBERG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:46 PM EDTAreal Flood WarningPHIWarren76 min
May 15, 9:56 PM EDTSpecial Weather StatementPHIMorris, Somerset94 min
May 15, 10:48 PM EDTSpecial Weather StatementPHISomerset57 min
May 16, 2:20 AM EDTSpecial Weather StatementPHIMercer55 min
May 16, 10:36 AM EDTSmall Craft Advisory for Hazardous SeasPHI7 hr
May 15, 9:00 PM EDTSpecial Weather StatementPHIBerks90 min
May 15, 9:49 PM EDTSpecial Weather StatementPHIBerks, Bucks, Chester, Lehigh, Montgomery86 min
May 15, 10:45 PM EDTAreal Flood AdvisoryPHIChester57 min
May 15, 11:05 PM EDTSpecial Weather StatementPHIBucks, Chester, Delaware, Montgomery55 min
May 15, 11:24 PM EDTAreal Flood AdvisoryPHIChester, Montgomery116 min
May 15, 11:38 PM EDTAreal Flood WarningPHIChester, Montgomery4 hr
May 16, 12:12 AM EDTAreal Flood AdvisoryPHIChester, Delaware, Montgomery3 hr
May 16, 12:20 AM EDTSpecial Weather StatementPHIDelaware, Philadelphia55 min
May 16, 12:34 AM EDTFlash Flood WarningPHIChester, Delaware, Montgomery4 hr
May 16, 2:37 AM EDTAreal Flood WarningPHIPhiladelphia3 hr
May 16, 4:27 AM EDTAreal Flood WarningPHIDelaware3 hr

Nearby

Special Weather Statements in New Jersey, 2012Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.